North Carolina, 2012

Damaging Winds and Lightning Strike in North Carolina, May 9, 2012

May 9, 2012 · NWS RAH · 15 events in 5 counties and zones

A cold front moved into central North Carolina and interacted with an unstable air mass to produce scattered showers and thunderstorms. Some of these storms became strong to severe across portions of the Piedmont and Coastal Plain of central North Carolina.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$11,000
Crop damage
None recorded
Events
15

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RAH wrote it up.

A cold front moved into central North Carolina and interacted with an unstable air mass to produce scattered showers and thunderstorms. Some of these storms became strong to severe across portions of the Piedmont and Coastal Plain of central North Carolina.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before the first event at May 9, 2:01 PM EST, 2 minutes earlier.

Area forecast discussion, May 9, 2:01 PM EST, 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RALEIGH NC
301 PM EDT WED MAY 9 2012

.SYNOPSIS...
A COLD FRONT WILL PROGRESS EASTWARD THROUGH THE STATE THIS AFTERNOON
AND WILL MOVE OFFSHORE THIS EVENING. HIGH PRESSURE WILL THEN BUILD
INTO THE AREA THROUGH SATURDAY.

&&

.NEAR TERM /THROUGH TONIGHT/...
AS OF 230 PM WEDNESDAY...

...THE SLIGHT RISK OF SEVERE THUNDERSTORMS HAS SHIFTED EASTWARD
ALONG THE SOUTHERN COASTAL PLAIN/SANDHILLS REGION OF NORTH CAROLINA.

...ADDITIONALLY LOCALLY HEAVY RAIN IS POSSIBLE THIS AFTERNOON AND
EVENING...

OVERVIEW:
A POSITIVE-TILTED SHORTWAVE TROUGH EXTENDING FROM THE UPPER GREAT
LAKES THROUGH THE MIDDLE MS VALLEY WILL AMPLIFY AS IT PROGRESSES
EASTWARD INTO THE ATLANTIC SEABOARD THROUGH THURSDAY. ATTENDANT
SURFACE COLD FRONT WILL CROSS CENTRAL NC LATE THIS AFTERNOON AND
WILL EXIT THE COAST THIS EVENING. MODEST SUBTOPIC SCALE HEIGHT FALLS
WILL INCREASE THROUGHOUT THE DAY WITH THE APPROACH OF THE UPPER
TROUGH...ACCELERATED BY A SHORTWAVE/VORT MAX OVER UPSTATE GA/SC IN
THE SWLY FLOW ALOFT IN ADVANCE OF THE ENCROACHING TROUGH AND THEN
LATER ENHANCED ACROSS EASTERN PORTIONS OF THE FORECAST AREA LATE
THIS AFTERNOON AND EVENING WITH INCREASING UPPER LEVEL DIVERGENCE
UNDERNEATH A 80 TO 90 KT JET STREAK EXTENDING DOWN THE MID-ATLANTIC
SEABOARD. THESE TRIGGERS WILL ACT ON A MOIST 1.5"-1.6"...200 PERCENT
OF NORMAL PWAT ENVIRONMENT...RESULTING IN WIDESPREAD SHOWERS AND
THUNDERSTORMS DEVELOPING AND/OR MOVING INTO THE PIEDMONT AOA
16Z(NOON)...EXITING COASTAL AREAS BETWEEN 03 TO 06Z(AROUND
MIDNIGHT). CATEGORICAL POPS CONTINUE TO LOOK IN ORDER FOR THIS
AFTERNOON AND EVENING... DIMINISHING WEST TO EAST AFTER MIDNIGHT.

SEVERE THREAT:
WIDESPREAD LOW CLOUD COVER AND WEAK LAPSE RATES ALOFT ASSOCIATED WITH
THE HIGH PWATS HAS GREATLY LIMITED DESTABILIZATION ACROSS MUCH
OF THE FORECAST AREA...WITH THE EXCEPTION OF THE SANDHILLS/SOUTHERN
COASTAL PLAIN COUNTIES. AS SUCH...THE SLIGHT RISK AREA HAS BEEN
SCALED BACK TO APPROXIMATELY THE I-95 CORRIDOR ALONG THE SANDHILLS
AND SOUTHERN COASTAL COUNTIES WHERE TEMPERATURES HAVE SUCCEEDED
IN CLIMBING TO AROUND THE 80 DEGREE MARK. PER SPC MESOANALYSIS...
SFC CAPE HAS GROWN TO 1000 TO 1500 J/KG ACROSS THIS SE CORNER OF THE
FORECAST AREA. WE COULD SEE AN UPSWING IN CONVECTIVE INTENSITY
AS THE CONVECTIVE BAND ACROSS THE WESTERN PIEDMONT PROGRESSES
EASTWARD INTO THIS JUICER AIRMASS OVER THE NEXT COUPLE OF HOURS
AND AS THE WIND FIELD STRENGTHENS IN RESPONSE TO THE AMPLIFYING
TROUGH. GREATEST THREAT WILL BE FROM THUNDERSTORM WIND
DAMAGE...AIDED BY PRECIP LOADING IN THE STRONGER CELLS. LOCALLY VERY
HEAVY RAIN WITH RAINFALL AMOUNTS OF ONE TO TWO INCHES IN AN HOUR
WILL ALSO POSE A MINOR FLOODING THREAT...ESPECIALLY IN URBAN AND/OR
FLOOD PRONE AREAS.

TEMPERATURES:
MODEL SOUNDINGS INDICATE PRONOUNCED DRYING/SUBSIDENCE OVERNIGHT IN
THE WAKE OF THE UPPER TROUGH PASSAGE...WITH SKIES BECOMING CLEAR
ACROSS ALL OF CENTRAL NC PRIOR TO DAYBREAK. THIS WEST TO EAST
CLEARING ALONG WITH TIMING DIFFERENCES IN THE WEST TO EAST CAA WILL
RESULT IN FAIRLY LARGE TEMPERATURE GRADIENT OVERNIGHT...RANGING FROM
LOWER 50S NW TO AROUND 60 ACROSS THE SOUTHEAST.

&&

.SHORT TERM /THURSDAY THROUGH SATURDAY NIGHT/...
AS OF 300 PM WEDNESDAY...

TO START THE SHORT TERM PERIOD...THE UPPER LEVEL TROUGH WILL MOVE
THROUGH THE REGION DURING THE DAY ON THURSDAY...BUT A LACK OF
MOISTURE WILL KEEP THE REGION DRY. AT THE SURFACE...HIGH PRESSURE
WILL BUILD INTO THE AREA AND THEN REMAIN CENTERED OVER THE REGION
UNTIL EARLY SATURDAY. THIS WILL RESULT IN A PERIOD OF FAIR WEATHER
FOR CENTRAL NC. WITH PERSISTENT NORTHERLY FLOW...TEMPS WILL BE NEAR
TO SLIGHTLY BELOW NORMAL FOR THURSDAY AND FRIDAY...WITH HIGHS
GENERALLY IN THE MID 70S. AS THE SURFACE HIGH BEGINS TO SHIFT
OFFSHORE ON SATURDAY...RETURN FLOW WILL SET UP OVER THE AREA.
ALSO...A MID LEVEL RIDGE WILL PROGRESS ACROSS THE REGION LATE FRIDAY
INTO SATURDAY...RESULTING IN INCREASING THICKNESS VALUES.
THEREFORE...WE SHOULD SEE A SLIGHT WARMUP ON SATURDAY...WITH HIGHS
GENERALLY IN THE UPPER 70S TO NEAR 80 DEGREES. A SIMILAR TREND IS
EXPECTED FOR OVERNIGHT LOWS...WITH MID/UPPER 40S TO START THE PERIOD
AND MID 50S BY SATURDAY NIGHT.

&&

.LONG TERM /SUNDAY THROUGH WEDNESDAY/...
AS OF 300 PM WEDNESDAY...

THERE IS STILL SOME UNCERTAINTY WITH REGARDS TO THE NEXT SYSTEM THAT
IS PROGGED TO IMPACT THE AREA...BUT OVERALL AM EXPECTING INCREASING
PRECIP CHANCES BY LATE IN THE WEEKEND AND ESPECIALLY EARLY/MID NEXT
WEEK. AS A SOUTHERN STREAM CLOSED LOW (CURRENTLY LOCATED NEAR THE
BAJA PENINSULA) MOVES EASTWARD...IT IS PROGGED TO BECOME ABSORBED BY
AN AMPLIFYING NORTHERN STREAM TROUGH BY LATE IN THE WEEKEND AS IT
PROGRESSES TOWARDS THE EAST COAST. UNCERTAINTY THEN INCREASES WITH
THE EVOLUTION OF THIS TROUGH OVER THE EAST COAST FOR EARLY/MID NEXT
WEEK. THEREFORE... WILL MAINTAIN THE CURRENT FORECAST THINKING AND
WILL BEGIN TO GRADUALLY INCREASE PRECIP CHANCES MONDAY...WITH THE
BEST CHANCES CURRENTLY LOOKING TO OCCUR TUESDAY AND WEDNESDAY AND
WILL THEREFORE CARRY CHANCE POPS DURING THIS TIME FRAME. WESTERN
PORTIONS OF THE FORECAST AREA COULD SEE SOME PRECIP ENTER THE REGION
LATE SUNDAY...BUT WILL ONLY GO SLIGHT CHANCE FOR NOW DUE TO THE
UNCERTAINTY. HIGH TEMPS SHOULD BE NEAR TO SLIGHTLY ABOVE NORMAL
THROUGH THE PERIOD...WITH MOSTLY ABOVE NORMAL VALUES FOR OVERNIGHT
LOWS.

&&

.AVIATION /18Z WEDNESDAY THROUGH MONDAY/...
AS OF 113 PM WEDNESDAY...

A COLD FRONT OVER WESTERN NC WILL MOVE EAST THROUGH CENTRAL NC THIS
AFTERNOON AND WILL EXIT EAST OF THE AREA BETWEEN 03-06Z. SHOWERS AND
THUNDERSTORMS WILL PROGRESS WEST TO EAST IN ADVANCE OF THE
FRONT...PRODUCING A 2-3 HOUR WINDOW OF SUB-VFR CONDITIONS IN HEAVY
RAIN. SOME OF THE STRONGER STORMS COULD PRODUCE SEVERE THUNDERSTORM
WIND GUSTS...WITH THE GREATEST THREAT FROM RDU EASTWARD. WINDS WILL
SHIFT TO NWLY BEHIND THE FRONT...WITH A BRIEF PERIOD OF SHOWERS
BEHIND THE FRONT BEFORE STRONG SUBSIDENCE AND CAA RESULT IN ABRUPT
WEST TO EAST CLEARING BETWEEN 03Z TO 8Z.

OUTLOOK: DRY HIGH PRESSURE WILL RESULT IN VFR CONDITIONS THROUGH THE
WEEKEND. SOUTHERLY RETURN FLOW LATE SUNDAY NIGHT/EARLY MONDAY
WILL LEAD TO INCREASING PROBABILITIES FOR EARLY MORNING STRATUS/FOG.

&&

.RAH WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

SYNOPSIS...CBL
NEAR TERM...CBL
SHORT TERM...KRR
LONG TERM...KRR
AVIATION...CBL
Hazardous weather outlook, May 9, 1:17 PM EST, 46 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RALEIGH NC
217 PM EDT WED MAY 9 2012

NCZ042-077-078-085-086-088-089-101830-
JOHNSTON-HARNETT-WAYNE-SCOTLAND-HOKE-CUMBERLAND-SAMPSON-
217 PM EDT WED MAY 9 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS
CENTRAL NC THIS AFTERNOON AND INTO THE EARLY EVENING.

THE PRIMARY SEVERE WEATHER THREAT IS EXPECTED TO BE LOCALLY
DAMAGING WIND. LOCALLY VERY HEAVY RAINFALL IS ALSO POSSIBLE WITH
SOME OF THE THUNDERSTORMS...WITH 1 TO 2 INCHES OF RAINFALL IN AN
HOUR LEADING TO LOCALIZED OR MINOR FLOODING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTERS ARE ENCOURAGED TO REPORT ANY SEVERE OR
SIGNIFICANT WEATHER IMMEDIATELY TO THE NATIONAL
WEATHER SERVICE.

NCZ007>011-021>028-038>041-043-073>076-083-084-101830-
PERSON-GRANVILLE-VANCE-WARREN-HALIFAX-FORSYTH-GUILFORD-ALAMANCE-
ORANGE-DURHAM-FRANKLIN-NASH-EDGECOMBE-DAVIDSON-RANDOLPH-CHATHAM-WAKE-
WILSON-STANLY-MONTGOMERY-MOORE-LEE-ANSON-RICHMOND-
217 PM EDT WED MAY 9 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

WIDESPREAD SHOWERS AND THUNDERSTORMS WILL MOVE EAST THROUGH
CENTRAL NC THIS AFTERNOON AND EVENING. LOCALLY HEAVY RAINFALL IS
POSSIBLE...WITH 1 TO 2 INCHES OF RAINFALL IN AN HOUR LEADING TO
LOCALIZED OR MINOR FLOODING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTERS ARE ENCOURAGED TO REPORT ANY SEVERE OR
SIGNIFICANT WEATHER IMMEDIATELY TO THE NATIONAL
WEATHER SERVICE.

The radar

The Raleigh/Durham radar (KRAX), 112 km away, was scanning. The volume nearest the first event began at 19:00 UTC.

Open the radar archive at this moment

Event by event

14 thunderstorm wind, 1 lightning. Local standard time, as filed.

Thunderstorm Wind, Randolph

When
May 9, 2:03 PM EST
Where
Randolph County, 0.27 mi WSW of Redcross
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
35.878, -79.704

A Few trees were reported down near the intersection of New Salem Road and Bethel Church Road.

Thunderstorm Wind, Randolph

When
May 9, 2:09 PM EST
Where
Randolph County, 2.51 mi E of Mc Laneton
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
35.848, -79.605

A few trees were reported down near the intersection of United States Highway 421 and Old Liberty Road.

Thunderstorm Wind, Randolph

When
May 9, 2:14 PM EST
Where
Randolph County, 1.07 mi N of Liberty
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
35.895, -79.567

A tree was reported down on a power line near Liberty Grove Road and Richland Church Road.

Thunderstorm Wind, Orange

When
May 9, 2:47 PM EST
Where
Orange County, 0.54 mi NE of Orange Grove
Measured
50 kt (58 mph) estimated gust
Reported by
State Official
Coordinates
35.976, -79.194

One tree was reported down across the intersection of Orange Grove Road and Dairyland Road.

Thunderstorm Wind, Orange

When
May 9, 2:57 PM EST
Where
Orange County, 1.68 mi E of Chapel Hill Wllms Ar
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
State Official
Coordinates
35.930, -79.040

Several trees were reported down in Chapel Hill, North Carolina.

Thunderstorm Wind, Orange

When
May 9, 3:00 PM EST
Where
Orange County, 2.16 mi SE of Chapel Hill
Measured
50 kt (58 mph) estimated gust
Reported by
Amateur Radio
Coordinates
35.901, -79.040

One 4 inch diameter tree was snapped in half and partially blocking Manning Drive.

Thunderstorm Wind, Durham

When
May 9, 3:08 PM EST
Where
Durham County, 2.24 mi W of Few
Measured
50 kt (58 mph) estimated gust
Reported by
State Official
Coordinates
35.930, -78.940

Three trees were reported down near High Gate Drive and Hurdle Court.

Thunderstorm Wind, Durham

When
May 9, 3:10 PM EST
Where
Durham County, 1.28 mi SSE of Braggtown
Measured
50 kt (58 mph) estimated gust
Reported by
State Official
Coordinates
36.013, -78.892

One tree was reported down in the 100 Block of West Knox Street.

Thunderstorm Wind, Wake

When
May 9, 3:14 PM EST
Where
Wake County, 1.32 mi WSW of Asbury
Measured
50 kt (58 mph) estimated gust
Reported by
Fire Department/Rescue
Coordinates
35.770, -78.770

A large oak tree was reported down at Jenks Carpenter and Fryar Creek Roads.

Thunderstorm Wind, Durham

When
May 9, 3:15 PM EST
Where
Durham County, 1.47 mi SSE of Fairntosh
Measured
50 kt (58 mph) estimated gust
Reported by
State Official
Coordinates
36.101, -78.839

One tree was reported down near Old Oxford Road and Red Mill Road.

Thunderstorm Wind, Wake

When
May 9, 3:23 PM EST
Where
Wake County, 1.5 mi SW of Asbury
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Fire Department/Rescue
Coordinates
35.768, -78.772

One tree was reported on a house at 1119 Ralph Drive.

Thunderstorm Wind, Wake

When
May 9, 3:35 PM EST
Where
Wake County, 0.56 mi E of Mc Cullers
Measured
50 kt (58 mph) estimated gust
Reported by
NWS Storm Survey
Coordinates
35.670, -78.670

Several small trees and branches were blown down or snapped on the Eagle Ridge Golf Course. A vending machine and patio furniture was also blown over.

Thunderstorm Wind, Wake

When
May 9, 3:42 PM EST
Where
Wake County, 2.49 mi SSE of Garner
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
35.686, -78.604

One tree was reported down near Timber Drive and North Carolina Highway 50.

Lightning, Wake

When
May 9, 3:45 PM EST
Where
Wake County, 1.49 mi NNW of Wyatt
Property damage
$5,000
Reported by
Trained Spotter
Coordinates
35.950, -78.560

A house was struck by lightning and caught on fire on Canolder Street.

Thunderstorm Wind, Sampson

When
May 9, 4:25 PM EST to 4:37 PM EST
Where
Sampson County, 3.96 mi NE of Mc Daniels
Measured
50 kt (58 mph) estimated gust
Reported by
State Official
Coordinates
34.920, -78.400

Four trees were blown down around the Clinton area.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Carolina in 2012Every state in 2012This day in weather historyWarnings in North Carolina, May 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 385973, 385974, 385975, 385977, 385979, 385976, 385982, 385984, 385985, 385983, 385986, 385988, 385980, 385981, 385987.